Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 87, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 24, 2019, 4:37 AM CDT for Brown County, Jackson County, Nemaha County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2019, 4:37 AM CDT (09:37 UTC)
- Expired
- May 24, 2019, 5:00 AM CDT
- In force
- 23 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Brown County, KS, Jackson County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 92 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 1:37 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 9.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 290 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 800 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 5.0
The text
As transmitted.
429
WUUS53 KTOP 240937
SVRTOP
KSC013-085-131-241000-
/O.NEW.KTOP.SV.W.0087.190524T0937Z-190524T1000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
437 AM CDT Fri May 24 2019
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southeastern Nemaha County in northeastern Kansas...
Northeastern Jackson County in northeastern Kansas...
Southern Brown County in northeastern Kansas...
* Until 500 AM CDT.
* At 436 AM CDT, a severe thunderstorm was located near Goff, moving
east at 45 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Horton, Wetmore, Everest, Robinson, Whiting, Corning, Netawaka,
Goff, Powhattan, Willis, Kickapoo Reservation and Woodlawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 AM CDT for northeastern
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3965 9534 3965 9556 3958 9556 3957 9615
3978 9599 3984 9534
TIME...MOT...LOC 0936Z 258DEG 47KT 3971 9594
HAIL...0.88IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 12:33 AM CDT, 4 hours 4 minutes earlier.
Area forecast discussion, May 24, 12:33 AM CDT, 4 hours 4 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1233 AM CDT Fri May 24 2019 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Friday Evening) Issued at 324 PM CDT Thu May 23 2019 This afternoon, the mid level trough was observed across northern Utah with a notable perturbation on water vapor lifting across western Kansas. Coverage of showers and thunderstorms is beginning to expand across western Kansas at the current hour with the anticipation of these cells organizing into line segments as the atmosphere becomes increasingly unstable further eastward into south central and portions of north central Kansas. In addition to our focus out west, we are also monitoring a warm front positioned from the Kansas and Oklahoma border through southeast KS to south central MO. While models are vary some on the northward progression this afternoon, most short term guidance lift the front in the Ottawa, Dickinson, and Morris county area by 6 PM this evening. The latest runs of the HRRR and RAP are indicating the potential for some initial cell development ahead of the western Kansas convection within the warm sector south of the front or in vicinity during the late afternoon and early evening. These supercells may be more discrete and given the low level effective helicity increasing to near 200 m2/s2 at this time, the threat for a few tornadoes is possible in addition to large hail and damaging wind gusts. These cells are expected to lift north and east during the early evening, merging with the line of convection entering north central Kansas after 9 PM. The strong low level southerly jet coupled with >2000 J/KG of MUCAPE suggest the strongest updrafts within the line may produce damaging wind gusts and large hail. Storm mergers should deter the tornado threat later in the evening, however cannot be completely ruled out. Latest several runs of the RAP, HRRR, and HREF are hinting at minimal forward progression overnight with the heaviest concentration of rainfall remaining over north central Kansas. These areas may be subject to the highest rainfall amounts with forecast totals from 2 to 3 inches through Friday morning. Locally higher amounts up to 5 inches are possible. Further south and east towards much of northeast and east central areas, storms are expected to gradually weaken in these areas, therefore 1 to 2 inches is the more likely scenario. Based on the 2 to 3 inches stretching towards far northeast areas, have decided to expand the Flood Watch to include areas near the Nebraska border, Jackson, and Pottawatomie counties for tonight. Overall trends have the convection clearing north and east Friday morning with a break in precip expected during the afternoon. As the warm front reaches the Nebraska border tomorrow, much of the area warms to the lower 80s with dewpoints potentially reaching 70 degrees by late afternoon. As the upper trough shifts towards the North Dakota area by late afternoon, a mid level jet max lifts over the plains with focus for development along a southwest to northeast oriented boundary. Given the high instability and strong bulk shear values up to 50 kts, severe storms are likely with all modes possible, especially heavy rainfall through the overnight hours. For tomorrow afternoon and evening, the focus area for heaviest rainfall appears to bisect the CWA, from Dickinson county through Marshall county, along with areas south and east. .LONG TERM...(Saturday through Thursday) Issued at 324 PM CDT Thu May 23 2019 Focus in the extended remains in the heavy rainfall and severe storm potential from Saturday through Tuesday. Mean southwesterly flow aloft coupled with several perturbations ejecting into the central plains enhances the flooding potential, especially given that some areas have received in upwards of 10 inches of rain since the beginning of the month. On Saturday, a boundary is progged to be positioned somewhere over the state with indications for development along the boundary in the afternoon, becoming more widespread in coverage in the evening hours. Models are still differing on position of the boundary and therefore where the heaviest rainfall axis occurs is still in question. Confidence however remains moderate that portions of central Kansas will see the best chance for scattered severe storms and the heaviest rainfall. Surface based convection is more probable given the lack of inhibition and expansive instability. Effective bulk shear is not as high, but still supportive of supercells with all hazards being possible. As storms congeal overnight, a line of storms is likely as they progress across over most of the CWA late Saturday night. A similar scenario occurs Sunday night with the best pops currently over north central Kansas. Activity spreads eastward over much of northeast Kansas Memorial Day afternoon and evening as the main cold front arrives. As the cold front surges through Tuesday morning, there is finally a break in precip with a cooler and drier airmass in place on Tuesday. Thereafter, upper ridge tries to build over the Pacific Northwest with another closed low turning across the southwest. Models differ on the strength of the upper ridge and whether the closed low has an impact on the central plains after Wednesday. Kept low chances throughout the week given the GFS is still showing scattered storms in the area. Temps during the extended are near normal in the mid and upper 70s for highs. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1233 AM CDT Fri May 24 2019 VFR conditions are expected outside of convectio, The warm front has moved north of the terminals resulting in an improvement to VFR. Expect scattered tsra near MHK to migrate or develop toward TOP and FOE by 09Z. LLWS will continue through 13Z. Winds southeast around 10 kts becoming south by 12Z. Scattered TSRA my redevelop after 21Z. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 7 AM CDT this morning for KSZ008>012-020>024-034>037. && SHORT TERM...Prieto LONG TERM...Prieto AVIATION...53
Hazardous weather outlook, May 23, 3:32 PM CDT, 13 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 332 PM CDT Thu May 23 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-242045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 332 PM CDT Thu May 23 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Scattered severe storms are possible after 6 PM this evening and continuing through midnight across north central Kansas. Large hail, damaging winds, and a tornado or two cannot be ruled out. Locally heavy rainfall is possible as storms are expected to move slowly and train over the same locations throughout the evening. Rainfall amounts of 2 to 3 inches are expected for portions of north central and far northeast Kansas. Locally higher amounts up to 5 inches are possible through Friday morning. The flash flood watch was expanded to include north central and portions of northeast Kansas from this afternoon through Friday morning. Flooding is especially dangerous at night when flood waters are harder to see. River flooding will also continue this evening and tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The threat for severe weather continues Friday and Saturday, with heavy rainfall and flooding also a hazard with these storms. River flooding is expected to continue through much of the week and into the Memorial Day holiday weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, May 23, 11:13 PM CDT, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Topeka KS
1113 PM CDT Thu May 23 2019
KSZ035>037-240500-
Geary-Dickinson-Morris-
1113 PM CDT Thu May 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DICKINSON...
SOUTHWESTERN GEARY AND WESTERN MORRIS COUNTIES UNTIL MIDNIGHT CDT...
At 1112 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Tampa, moving northeast at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this line of storms.
Locations impacted include...
Junction City, Herington, Enterprise, White City, Hope, Woodbine,
Wilsey, Parkerville and Latimer.
This includes Interstate 70 near mile marker 296.
A Tornado Watch remains in effect until midnight CDT for central and
east central Kansas.
LAT...LON 3889 9721 3904 9673 3860 9657 3858 9693
3861 9693 3861 9724
TIME...MOT...LOC 0412Z 236DEG 36KT 3861 9718Special weather statement, May 24, 3:41 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service Topeka KS
341 AM CDT Fri May 24 2019
KSZ009>011-021>023-036-240930-
Geary-Clay-Pottawatomie-Riley-Washington-Nemaha-Marshall-
341 AM CDT Fri May 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GEARY...RILEY...
POTTAWATOMIE...NEMAHA...EASTERN WASHINGTON...EASTERN CLAY AND
MARSHALL COUNTIES UNTIL 430 AM CDT...
At 340 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oketo to near Wakefield. Movement was
northeast at 50 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Manhattan, Wamego, Marysville, Seneca, Blue Rapids, Westmoreland,
Blaine, Wakefield, Riley, Frankfort, Onaga, Hanover, Waterville,
Milford, Centralia, Leonardville, Axtell, Olsburg, Beattie and
Emmett.
A Tornado Watch remains in effect until 800 AM CDT for central, north
central, northeastern and east central Kansas.
LAT...LON 3957 9595 3957 9604 3934 9603 3924 9607
3913 9701 3913 9718 4000 9684 4000 9579
TIME...MOT...LOC 0840Z 242DEG 57KT 3999 9663 3917 9701
GarganLocal storm report, May 24, 4:23 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
423 AM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 AM TSTM WND DMG 3 ENE MARYSVILLE 39.86N 96.60W
05/24/2019 MARSHALL KS EMERGENCY MNGR
POWER POLE AND TREE DAMAGE NEAR 12TH AND
JAYHAWK.
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:20 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 40 min |
| May 23, 7:28 PM CDT | Special Weather Statement | TOP | Ottawa | 32 min |
| May 23, 7:30 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Ottawa | 45 min |
| May 23, 7:37 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Riley, Washington | 38 min |
| May 23, 7:40 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 50 min |
| May 23, 7:57 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Washington | 34 min |
| May 23, 8:06 PM CDT | Special Weather Statement | TOP | Republic | 24 min |
| May 23, 8:08 PM CDT | Areal Flood Warning | TOP | Clay, Cloud, Dickinson, Ottawa | 3 hr |
| May 23, 8:16 PM CDT | Special Weather Statement | TOP | Clay | 29 min |
| May 23, 8:30 PM CDT | Special Weather Statement | TOP | Marshall | 30 min |
| May 23, 8:43 PM CDT | Special Weather Statement | TOP | Clay | 32 min |
| May 23, 8:46 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Riley, Washington | 29 min |
| May 23, 9:11 PM CDT | Special Weather Statement | TOP | Marshall | 34 min |
| May 23, 9:39 PM CDT | Special Weather Statement | TOP | Marshall | 36 min |
| May 23, 10:36 PM CDT | Special Weather Statement | TOP | Republic | 24 min |
| May 23, 11:13 PM CDT | Special Weather Statement | TOP | Dickinson, Geary, Morris | 47 min |
| May 24, 2:17 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa, Republic | 43 min |
| May 24, 2:56 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 49 min |
| May 24, 3:41 AM CDT | Special Weather Statement | TOP | Marshall, Nemaha, Pottawatomie, Riley | 49 min |
| May 24, 4:04 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 41 min |
| May 24, 4:29 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 31 min |
| May 24, 4:58 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson | 17 min |
| May 24, 8:17 AM CDT | River Flood Warning | TOP | Nemaha | 21 hr |
| May 24, 9:45 AM CDT | River Flood Warning | TOP | Cloud | 7 days |
| May 24, 9:55 AM CDT | River Flood Warning | TOP | Geary | 4 days |
| May 24, 2:48 PM CDT | Special Weather Statement | TOP | Lyon | 57 min |
| May 24, 3:08 PM CDT | River Flood Warning | TOP | Cloud | 54 hr |
| May 24, 3:10 PM CDT | River Flood Warning | TOP | Marshall, Washington | 7 days |
| May 24, 4:16 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 44 min |
| May 24, 4:25 PM CDT | Tornado Warning | TOP | Lyon | 50 min |
| May 24, 5:11 PM CDT | Flash Flood Warning | TOP | Lyon, Morris | 4 hr |
| May 24, 5:12 PM CDT | Tornado Warning | TOP | Coffey, Lyon, Osage | 33 min |
| May 24, 5:36 PM CDT | Special Weather Statement | TOP | Jackson | 24 min |
| May 24, 5:39 PM CDT | Special Weather Statement | TOP | Anderson | 36 min |
| May 24, 5:41 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 21 min |
| May 24, 5:42 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 48 min |
| May 24, 5:50 PM CDT | Special Weather Statement | TOP | Jefferson | 25 min |
| May 24, 5:50 PM CDT | Tornado Warning | TOP | Coffey, Osage | 18 min |
| May 24, 6:02 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 43 min |
| May 24, 6:05 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 40 min |
| May 24, 6:09 PM CDT | Flash Flood Warning | TOP | Anderson | 4 hr |
| May 24, 6:12 PM CDT | Special Weather Statement | TOP | Jackson | 33 min |
| May 24, 6:22 PM CDT | Flash Flood Warning | TOP | Anderson, Coffey, Osage | 4 hr |
| May 24, 6:31 PM CDT | Special Weather Statement | TOP | Douglas | 29 min |
| May 24, 6:34 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 56 min |
| May 24, 6:36 PM CDT | Flash Flood Warning | TOP | Douglas, Franklin | 4 hr |
| May 24, 6:45 PM CDT | Special Weather Statement | TOP | Anderson | 30 min |
| May 24, 6:57 PM CDT | Special Weather Statement | TOP | Brown | 18 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.